Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Morristown, TN

June 13, 2001Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 2001, 6:23 PM EDT for Knox County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 6:23 PM EDT (22:23 UTC)
Expired
Jun 13, 2001, 7:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:45 PM EDTThunderstorm WindKnoxville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 132224
SVRMRX
TNC093-132300-
/NEW.KMRX.SV.W.0120.132223-132300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LAKE FOREST...OR 8 MILES SOUTHEAST OF
  KNOXVILLE...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT OLIVE AT 630 PM EDT
  NEUBERT AT 630 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY S HELTER IMMEDIATELY!

$$

LAT...LON 3601 8370 3602 8392 3587 8394 3592 8372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:30 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED JUN 13 2001

INCREASING MOISTURE IN ADVANCE OF THE APPROACHING LONG-WAVE TROF
WILL LEAD TO MUGGY CONDITIONS AND A CHANCE OF SHOWERS AND STORMS
THROUGH THE EARLY PART OF THE WEEKEND.   LOTS OF MOISTURE AND MAINLY
AFTERNOON AND EVENING STORMS THROUGH THU WILL GIVE WAY TO MORE
NUMEROUS PRE-FRONTAL AND FRONTAL CONVECTION COME FRIDAY INTO FRIDAY
NIGHT.  WOULD NOT BE SURPRISED TO SEE SUBSEQUENT MODEL RUNS SLOW THE
PROGRESSION OF THE UPPER SYSTEM AND ASSOCIATED FRONT INTO SATURDAY.

THIS AFTERNOONS ACTIVITY SHOULD DIE OUT AROUND SUNSET AND WILL WORD
FOR JUST EVENING ACTIVITY.  FOG SHOULD BE MORE PREVALENT IN AREAS
THAT GET THE RAIN THIS AFTERNOON AND EVENING...AND WILL ADD THAT IN.

TEMP GUIDANCE SEEMED GOOD AND DIDNT STRAY FAR.

FCSTID = 29
CHA   70  90  71  87 /  20  40  30  60
TYS   68  87  69  84 /  20  40  30  60
TRI   66  86  67  83 /  20  40  30  60
OQT   67  88  68  85 /  20  40  30  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.